Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 75, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jun 24, 2021, 5:30 PM MDT for Pennington County, South Dakota. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2021, 5:30 PM MDT (23:30 UTC)
- Expired
- Jun 24, 2021, 5:46 PM MDT
- In force
- 16 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pennington County, SD
The radar
The Rapid City radar (KUDX), 56 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.5 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -490 J/kg
- Mixed-layer LCL
- 1569 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
505
WUUS53 KUNR 242330
SVRUNR
SDC103-250015-
/O.NEW.KUNR.SV.W.0075.210624T2330Z-210625T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
530 PM MDT Thu Jun 24 2021
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
West central Pennington County in west central South Dakota...
* Until 615 PM MDT.
* At 529 PM MDT, a severe thunderstorm was located near Silver City,
or 8 miles north of Hill City, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Pactola Reservoir around 535 PM MDT.
Sheridan Lake around 545 PM MDT.
Other locations in the path of this severe thunderstorm include
Johnson Siding and Hisega.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Pactola Reservoir and Sheridan Lake, get away from the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 15 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4398 10364 4414 10363 4414 10334 4397 10334
TIME...MOT...LOC 2329Z 268DEG 13KT 4405 10356
HAIL...1.00IN
WIND...60MPH
$$
Rudge1 follow-up statement
276
WWUS53 KUNR 242346
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
546 PM MDT Thu Jun 24 2021
SDC103-242355-
/O.CAN.KUNR.SV.W.0075.000000T0000Z-210625T0015Z/
Pennington SD-
546 PM MDT Thu Jun 24 2021
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL PENNINGTON COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However gusty winds are still possible with this
thunderstorm.
LAT...LON 4398 10364 4414 10363 4414 10334 4397 10334
TIME...MOT...LOC 2342Z 268DEG 13KT 4405 10348
$$
RudgeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:55 PM MDT, 2 hours 35 minutes earlier.
Area forecast discussion, Jun 24, 2:55 PM MDT, 2 hours 35 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 255 PM MDT Thu Jun 24 2021 .DISCUSSION...(This Evening Through Thursday) Issued at 255 PM MDT Thu Jun 24 2021 Current surface analysis shows passing cold front overnight has become nearly stationary from central/southern NE through eastern WY and eastern MT, with low pressure along it over far southeast MT. Upper level analysis shows near zonal flow across the region now, with shortwave trough sliding slowly southeast across the northern Rockies. A couple of weak disturbances are also noted in weaker flow across WY into northern portions of UT and CO. Skies are variably cloudy across the area, Showers and storms have been developing over WY and MT, especially over and near the higher terrain, as well as the Black Hills this afternoon. Temps are mostly in the 80s on the Plains, 70s over the Black Hills. Winds are mostly from the east to southeast across the area. Cooler and unsettled weather can be expected in the near term as a series of disturbances and the upper trough move slowly across the region through at least Saturday and likely into Sunday as well. Some beneficial rainfall can be expected across portions of the area over the next couple of days. The best chances for rainfall will generally be late today/this evening through the daytime hours Friday, when showers and storms will be scattered to fairly widespread across much of the area. The areas more likely to see good beneficial rainfall will be the Black Hills area into southwest SD, at least in the nearer term. Precipitable water values are above average across the area and storm motion is not forecast to be fast, so any heavier showers that develop should produce decent rainfall. The threat for severe weather is marginal late today into the evening. MUCAPE values as high as 500 to 1000 j/kg are forecast for far northeast WY into western SD, with shear on the weaker side in most areas. Most CAM's and latest radar trends continue to show potential for a more organized line of storms to develop over far northeast WY and the Black Hills area late this afternoon into early evening, so strong wind gusts look to be the larger threat, but isolated larger hail would also be possible into the early evening. Activity should become more isolated to scattered in most areas overnight into early Friday, with more numerous showers and isolated storms developing again by Friday afternoon, especially near and south of I-90. CAPE should be minimal across the area, with little in the way of shear. The upper trough slowly crosses the Northern Plains through the weekend, with partly to mostly cloudy skies and chances for showers and a few storms continuing, especially in the afternoon and evening. The better chances for many areas should be on Saturday. Temps will be on the cooler side from Friday through the weekend, with highs mostly in the 70s on the Plains, 60s to around 70 over the Black Hills. A blocking pattern looks to develop by early next week, with large dome of high pressure settling over the northwestern US into southwestern Canada and a persistent trough lying to the east of the region. Across the high Plains, a mainly dry pattern should develop for Monday through at least midweek. Temps will gradually warm to at least average levels by midweek, highs in the 80s for most areas. Forecast become much more uncertain beyond midweek, depending on how the blocking pattern evolves late in the week. && .AVIATION...(For the 18Z TAFS Through 18Z Friday) Issued At 1133 AM MDT Thu Jun 24 2021 Scattered thunderstorms will develop over the Black Hills and northeastern Wyoming around 20Z this afternoon and then will increase in coverage over the rest of western South Dakota this evening. Locally strong and gusty winds are possible near any thunderstorms this afternoon and evening. Scattered showers, and a few thunderstorms, are then expected through the rest of the night and into Friday morning. Outside of thunderstorms, VFR conditions are expected. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...26 AVIATION...Dye
Hazardous weather outlook, Jun 24, 3:58 AM MDT, 13 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 358 AM MDT Thu Jun 24 2021 SDZ012-013-024>032-041>044-046-047-049-072>074-WYZ057-071-251300- Butte-Northern Meade Co Plains-Northern Black Hills- Northern Foot Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson- Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Wyoming Black Hills- Northeastern Crook- 358 AM MDT Thu Jun 24 2021 /458 AM CDT Thu Jun 24 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Scattered thunderstorms will develop this afternoon and continue tonight. Severe thunderstorms are possible, with damaging wind gusts being the main threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will be possible each day from Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054>056-058-251300- Northern Campbell-Southern Campbell-Western Crook-Weston- 358 AM MDT Thu Jun 24 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will develop this afternoon and continue tonight. A few storms may be severe, with damaging wind gusts possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will be possible each day from Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-014-251300- Harding-Perkins-Ziebach- 358 AM MDT Thu Jun 24 2021 This Hazardous Weather Outlook is for portions of northwestern South Dakota. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will develop this afternoon and continue tonight. Severe thunderstorms are possible, with damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will be possible each day from Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Special weather statement, Jun 24, 1:46 PM MDT, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Rapid City SD
146 PM MDT Thu Jun 24 2021
SDZ024-026-028-072-073-242030-
Northern Black Hills SD-Central Black Hills SD-
Southern Meade Co Plains SD-Sturgis/Piedmont Foot Hills SD-
Rapid City SD-
146 PM MDT Thu Jun 24 2021
...STRONG THUNDERSTORM OVER SOUTHERN MEADE AND CENTRAL PENNINGTON
COUNTIES...
At 146 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles northeast of Hisega, or 4 miles west of Rapid City, moving east
at 10 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Rapid City, western Rapid Valley, Summerset, Black Hawk, Johnson
Siding, Hisega and Pactola Reservoir.
This includes Interstate 90 in South Dakota between Mile Markers 48
and 62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4401 10345 4407 10350 4421 10345 4423 10313
4399 10315
TIME...MOT...LOC 1946Z 271DEG 10KT 4407 10334
BunkersLocal storm report, Jun 24, 2:30 PM MDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
230 PM MDT THU JUN 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL NW JOHNSON SIDING 44.08N 103.44W
06/24/2021 M0.75 INCH PENNINGTON SD TRAINED SPOTTER
&&
DYESpecial weather statement, Jun 24, 2:48 PM MDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Rapid City SD
248 PM MDT Thu Jun 24 2021
SDZ024-025-072-073-242130-
Northern Black Hills SD-Northern Foot Hills SD-
Southern Meade Co Plains SD-Sturgis/Piedmont Foot Hills SD-
248 PM MDT Thu Jun 24 2021
...STRONG THUNDERSTORM OVER WEST CENTRAL MEADE AND NORTHEASTERN
LAWRENCE COUNTIES...
At 248 PM MDT, Doppler radar was tracking a strong thunderstorm near
Whitewood, or 6 miles west of Sturgis, moving east at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Southeastern Spearfish, Sturgis, Deadwood, Whitewood, Saint Onge,
Bear Butte State Park, Fort Meade, Apple Springs and northern
Spearfish Canyon.
This includes Interstate 90 in South Dakota between Mile Markers 13
and 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4438 10381 4447 10389 4455 10374 4455 10327
4429 10331
TIME...MOT...LOC 2048Z 279DEG 22KT 4443 10364
BunkersLocal storm report, Jun 24, 3:08 PM MDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
308 PM MDT THU JUN 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL SSE DWTN SPEARFISH 44.50N 103.86W
06/24/2021 E0.75 INCH LAWRENCE SD PUBLIC
&&
DYESpecial weather statement, Jun 24, 4:33 PM MDT, 57 minutes before
Special Weather Statement National Weather Service Rapid City SD 433 PM MDT Thu Jun 24 2021 WYZ058-242300- Weston WY- 433 PM MDT Thu Jun 24 2021 ...STRONG THUNDERSTORM OVER SOUTHWESTERN WESTON COUNTY... At 433 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles west of Clareton, or 29 miles west of Newcastle, moving east at 35 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Morrisey and Clareton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4350 10496 4379 10487 4380 10431 4350 10441 TIME...MOT...LOC 2233Z 268DEG 29KT 4370 10477 Rudge
Special weather statement, Jun 24, 5:14 PM MDT, 16 minutes before
Special Weather Statement National Weather Service Rapid City SD 514 PM MDT Thu Jun 24 2021 SDZ028-242345- Central Black Hills SD- 514 PM MDT Thu Jun 24 2021 ...STRONG THUNDERSTORM OVER WEST CENTRAL PENNINGTON COUNTY... At 514 PM MDT, Doppler radar was tracking a strong thunderstorm over Mystic, or 10 miles north of Hill City, moving east at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Silver City, Mystic and Pactola Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. If on or near Pactola Reservoir, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4399 10371 4414 10371 4414 10346 4399 10346 TIME...MOT...LOC 2314Z 268DEG 13KT 4407 10364 Rudge
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 6:42 PM MDT | Special Weather Statement | UNR | Pennington | 48 min |
| Jun 23, 7:30 PM MDT | Severe Thunderstorm Warning | UNR | Tripp | 31 min |
| Jun 23, 8:24 PM MDT | Special Weather Statement | UNR | Lawrence | 51 min |
| Jun 23, 10:21 PM MDT | Special Weather Statement | UNR | Butte, Lawrence | 39 min |
| Jun 23, 10:59 PM MDT | Special Weather Statement | UNR | Butte, Harding, Meade, Pennington | 61 min |
| Jun 24, 1:42 PM MDT | Special Weather Statement | UNR | Lawrence | 48 min |
| Jun 24, 1:46 PM MDT | Special Weather Statement | UNR | Pennington | 44 min |
| Jun 24, 2:48 PM MDT | Special Weather Statement | UNR | Lawrence | 42 min |
| Jun 24, 5:14 PM MDT | Special Weather Statement | UNR | Lawrence | 31 min |
| Jun 24, 5:49 PM MDT | Special Weather Statement | UNR | Custer | 41 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.